Nebraska, 2018

Blizzard and High Wind in Nebraska, January 22, 2018

January 22, 2018 · NWS OAX · 14 events in 13 counties and zones

A major winter storm moved into the Central Plains on the 22nd. A band of snow dumped over 10 inches of snow over a large area of northeast Nebraska.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A major winter storm moved into the Central Plains on the 22nd. A band of snow dumped over 10 inches of snow over a large area of northeast Nebraska. Amounts of snow ranged from 1.8 inches in Lincoln to 17.6 inches in Bloomfield. The largest amounts included 10 inches in Albion, 12.5 inches near Wakefield, 14 inches at Neligh, 14.6 inches at Norfolk, 15 inches at Stanton, and 16 inches at Pierce. The heavy snow combined with strong winds created blizzard conditions across a large area of Northeastern Nebraska. Roads were closed, and traffic came to a standstill on many highways. Numerous power outages were reported as far south as Omaha.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jan 22, 4:16 AM CST, 44 minutes earlier.

Area forecast discussion, Jan 22, 4:16 AM CST, 44 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
416 AM CST Mon Jan 22 2018

.SHORT TERM...(Today through Wednesday)
Issued at 411 AM CST Mon Jan 22 2018

Major Winter Storm moving into parts of eastern Nebraska today. Will
continue with current headlines.

Moderate to heavy snows with wind gusts to 50 mph were occurring
this morning in central and western Nebraska, causing blizzard
conditions there. This activity was occurring in northwest quadrant
of low pressure system that was centered in north central Kansas as
of 3 AM. As low tracks east and northeast today, parts of eastern
Nebraska and west central Iowa will be affected by these same
blizzard conditions.

Snow has already fallen in parts of northeast Nebraska where
temperatures have dropped below 33F and spiral bands of seeder
clouds have rotated around low pressure system. As low tracks east
this morning, trowal region of system will be firmly entrenched over
northeast Nebraska. Meanwhile mid level dry slot rotating north
around mid level low will spread across far eastern Nebraska and
southwest Iowa. The boundary where trowal and dry slot meet will be
a favored area for convective snows where rates of 1 to 2 inches an
hour could be realized. In fact, we have already seen a few
lightning strikes near and southwest of Columbus. Latest short-range
guidance and extrapolation of satellite loops suggest this is likely
to occur along a line from Albion to Norfolk, Wayne and Macy
Nebraska this morning.

A gradual change from rain to a mix then snow will occur northwest
to southeast this morning and early afternoon as colder air on back
side of low spreads south. By noon today, areas from near Missouri
Valley to Omaha and into southeast Nebraska will be the battle
ground between warmer air wrapping around low from the southeast and
colder air plunging south on the back side. Thus the transition to
snow there will likely hold off until early afternoon, while areas
just to the west, like from Tekamah to Fremont, Lincoln and
Beatrice, will likely switch over by mid morning.

The timing of the change to all snow will play a huge role in the
amount of snow, ranging up to 6 inches where a mid-morning
transition occurs, to closer to 1 or 2 inches where an early
afternoon switch happens.

In any case, accompanying the switch to snow will be a dramatic
increase in wind speeds leading to greatly reduced visibilities in
blowing and falling snow. Thus even with lighter amounts, hazardous
driving conditions are likely. One positive note is temperatures
have been mild as of late so ground temperatures will promote some
melting initially. And air temperatures in the upper 20s to lower
30s where snow is falling suggests a heavy, wet snow may not blow
around quite as easily. But the heavy, wet character of the snow
combined with wind gusts over 40 mph may have an impact on trees and
power lines.

System will be working east of our area this afternoon and evening,
bringing a change to snow over all of southwest Iowa by mid to
late afternoon. Snow will end from west to east, beginning late
afternoon in the Norfolk and Columbus areas, then along the
Missouri River by midnight, and shortly after midnight in
southwest Iowa. Winds will gradually subside as well during the
evening, but are expected to gust over 40 much of the afternoon.

After this system rolls east tonight, a fairly benign weather
pattern follows into mid week. Mid level flow flattens by Wednesday
with temperatures rebounding toward 40 by then.

.LONG TERM...(Wednesday night through Sunday)
Issued at 411 AM CST Mon Jan 22 2018

The longer term period appears to be uneventful save for some
cooling by the weekend. Mid level ridging is forecast over the
Plains by Thursday, ahead of a trough expected to swing through the
region Friday night and Saturday. Mild temperatures in the 40s or
lower 50s are a potential, but may be tempered somewhat by lingering
snow cover. Cooler air spills south behind the trough for Saturday
when temperatures dip back into the 30s, with a reinforcing shot of
cold air making it a bit more chilly on Sunday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1151 PM CST Sun Jan 21 2018

IFR/LIFR conditions overnight with rain at KOMA/KLNK. Rain
changing to snow at KOFK overnight. North winds 15-25kts at KOFK
increasing to 30ktG40kt. Vsbys to be reduced at times to VLIFR
with snow and blowing snow. Deteriorating conditions at KOMA/KLNK
with rain changing to snow 10-12Z at KLNK and KOMA around 12Z with
periods of snow with vsbys less than a mile with blowing snow
during the day.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Winter Storm Warning until 6 PM CST this evening for NEZ052.

     Winter Weather Advisory until 6 PM CST this evening for NEZ053-
     067-068-088>090-092.

     Blizzard Warning until 6 PM CST this evening for NEZ011-012-
     015>018-030>034-042>045-050-051-065-066-078.

IA...Winter Storm Warning until 6 PM CST this evening for IAZ055.

     Winter Weather Advisory until 6 PM CST this evening for IAZ056-
     069.

     Blizzard Warning until 6 PM CST this evening for IAZ043.

&&

SHORT TERM...Dergan
LONG TERM...Dergan
AVIATION...Zapotocny
Hazardous weather outlook, Jan 21, 4:20 PM CST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
420 PM CST Sun Jan 21 2018

IAZ043-NEZ011-012-015>018-030>034-042>045-050-051-221230-
Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-
420 PM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for portions of west central
Iowa...east central Nebraska and northeast Nebraska.

.DAY ONE...Tonight and Monday

A Blizzard Warning has been posted for tonight and Monday.

Areas of light rain or drizzle will begin to mix with freezing
rain or sleet this evening, then change to snow by midnight into
early Monday morning. North winds are expected to increase into
the 25 to 45 mph and continue into Monday. The combination of a
winds and snowfall totaling 9 to 16 inches will make driving
conditions hazardous or impossible.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The snow will end by Monday evening with the north winds
subsiding. After that, the chance for widespread hazardous weather
is low the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ055-056-069-NEZ052-053-065>067-078-088-089-221230-
Harrison-Shelby-Pottawattamie-Douglas-Sarpy-Seward-Lancaster-Cass-
Saline-Jefferson-Gage-
420 PM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...east central Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Monday

A Winter Weather Advisory has been posted for the area for late
tonight into Monday.

Areas of drizzle and light rain are possible tonight. There could
be an isolated thunderstorm overnight as well.

Then the precipitation will turn to a wintry mix Monday morning,
with areas of freezing rain and snow possible. A change to snow
is expected Monday morning in Nebraska, and the early afternoon
in Iowa. Snow accumulations between 1 to 5 inches are possible
through Monday afternoon. Strong north winds of 25 to 45 mph may
cause blowing snow and reduced visibilities during the day Monday.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The snow will be ending Monday evening with the strong north winds
subsiding as well. After that, the chance for widespread
hazardous weather is low for the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ079-080-090-091-NEZ068-090>093-221230-
Mills-Montgomery-Fremont-Page-Otoe-Johnson-Nemaha-Pawnee-
Richardson-
420 PM CST Sun Jan 21 2018

This Hazardous Weather Outlook is for portions of southwest Iowa
and southeast Nebraska.

.DAY ONE...Tonight and Monday

Areas of drizzle and light rain are possible tonight into Monday.
There could be an isolated thunderstorm overnight as well.

Then the precipitation will turn to a wintry mix during the day Monday
with areas of sleet and freezing rain possible. A change to snow
is expected late Monday morning in Nebraska, and the early
afternoon in Iowa. Some minor snow accumulations around an inch
are possible through Monday afternoon. Strong north winds of 25 to
45 mph may cause blowing snow and reduced visibilities during the
day Monday.

.DAYS TWO THROUGH SEVEN...Monday night through Sunday

The snow will be ending Monday evening with the strong north winds
subsiding as well. After that, the chance for widespread
hazardous weather is low the rest of the week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Fobert

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 blizzard, 1 high wind. Local standard time, as filed.

Blizzard, Wayne

When
January 22, 5:00 AM CST to 4:00 PM CST
Where
Wayne forecast zone
Reported by
AWOS
Coordinates
42.209, -97.119 (the zone’s center; the record gives no point)

Heavy snowfall and intense winds created blizzard conditions across Wayne county.

Blizzard, Pierce

When
January 22, 5:00 AM CST to 3:00 PM CST
Where
Pierce forecast zone
Reported by
Newspaper
Coordinates
42.264, -97.601 (the zone’s center; the record gives no point)

Intense winds along with heavy snow created blizzard conditions across Pierce County. There was a total of 16 of snow reported at Pierce.

Blizzard, Knox

When
January 22, 5:00 AM CST to 3:00 PM CST
Where
Knox forecast zone
Reported by
Newspaper
Coordinates
42.637, -97.892 (the zone’s center; the record gives no point)

Intense winds and heavy snowfall created blizzard conditions across Knox County. Nebraska Highway 59 was closed as well as U.S. 20. Bloomfield reported 17.6 of snow. Numerous vehicles were stuck on highways.

Blizzard, Madison

When
January 22, 6:00 AM CST to 2:00 PM CST
Where
Madison forecast zone
Reported by
Storm Chaser
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

A storm chaser reported zero visibility in snow and blowing snow.

Blizzard, Stanton

When
January 22, 6:00 AM CST to 3:00 PM CST
Where
Stanton forecast zone
Reported by
Newspaper
Coordinates
41.917, -97.194 (the zone’s center; the record gives no point)

Intense winds combined with a snow total of 15 produced blizzard conditions across Stanton County. U.S. Highway 275 was closed between Nebraska Highway 15 and 57 due to several wrecks and jackknifed semi trucks. Sixteen people had to be rescued from their vehicles on U.S. 275 in Stanton County. There were some snow drifts as high as 7 feet tall on east-west roads in the county.

Blizzard, Platte

When
January 22, 7:30 AM CST to 8:00 PM CST
Where
Platte forecast zone
Reported by
Emergency Manager
Coordinates
41.571, -97.521 (the zone’s center; the record gives no point)

Intense winds and zero visibility was reported in Columbus. Platte County pulled snow removal equipment due to the blinding snow. Ten inches of snow fell in Columbus.

Blizzard, Butler

When
January 22, 7:30 AM CST to 8:00 PM CST
Where
Butler forecast zone
Reported by
Newspaper
Coordinates
41.226, -97.132 (the zone’s center; the record gives no point)

High winds and heavy snowfall occurred across much of Butler County. Whiteout conditions and zero visibility was experienced by motorists. Snowfall across the county ranged from 5 to 7 inches.

High Wind, Madison

When
January 22, 7:50 AM CST
Where
Madison forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.917, -97.601 (the zone’s center; the record gives no point)

A wind gust of 60 mph was measured at the Norfolk ASOS site.

Blizzard, Seward

When
January 22, 8:00 AM CST to 4:00 PM CST
Where
Seward forecast zone
Reported by
Public
Coordinates
40.872, -97.139 (the zone’s center; the record gives no point)

Whiteout conditions were reported across the county. Snowfall in Seward was around 3 inches. There was an accident on Interstate 80 where 14 vehicles piled up in Seward County.

Blizzard, Boone

When
January 22, 8:00 AM CST to 6:00 PM CST
Where
Boone forecast zone
Reported by
Law Enforcement
Coordinates
41.707, -98.067 (the zone’s center; the record gives no point)

Zero visibility due to snow and blowing snow was reported by law enforcement in Boone County. Snowfall totaled 10 inches at Albion from the storm.

Blizzard, Antelope

When
January 22, 8:00 AM CST to 6:00 PM CST
Where
Antelope forecast zone
Reported by
Law Enforcement
Coordinates
42.177, -98.067 (the zone’s center; the record gives no point)

Blizzard conditions caused difficult travel on roads. Law enforcement officials reported 3 to 4 foot snow drifts at 0900 CST and recommended no one travel on highways. An observer at Neligh reported 14 inches of snow from the storm.

Blizzard, Cedar

When
January 22, 8:30 AM CST to 1:30 PM CST
Where
Cedar forecast zone
Reported by
Broadcast Media
Coordinates
42.599, -97.252 (the zone’s center; the record gives no point)

The broadcast media relayed a public report of 17 inches of snow 3 miles southeast of St. James.Intense winds also produced blizzard conditions.

Blizzard, Lancaster

When
January 22, 9:00 AM CST to 8:00 PM CST
Where
Lancaster forecast zone
Reported by
Law Enforcement
Coordinates
40.784, -96.688 (the zone’s center; the record gives no point)

State patrol reported barely 1/4 mile visibility on Interstate 80 due to snow and high winds.

Blizzard, Saunders

When
January 22, 9:00 AM CST to 8:30 PM CST
Where
Saunders forecast zone
Reported by
Newspaper
Coordinates
41.226, -96.637 (the zone’s center; the record gives no point)

Intense winds and heavy snowfall occurred in Saunders County. Power lines were snapped east of Mead. Emergency crews responded to stranded motorists in the blizzard.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, January 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 738416, 738417, 738418, 737897, 738415, 738217, 785017, 738199, 738221, 738222, 738236, 738216, 738220, 785016.